Connecticut, 2022

Strong Wind in Connecticut, December 23, 2022

December 23, 2022 · NWS BOX · 1 event in 1 county or zone

|The storm produced damaging southeast to south winds across much of southern New England and minor to moderate coastal flooding the east and south coasts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure deepened rapidly as it tracked through the eastern Great Lakes.|The storm produced damaging southeast to south winds across much of southern New England and minor to moderate coastal flooding the east and south coasts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 23, 2:10 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 23, 2:10 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
210 AM EST Fri Dec 23 2022

.SYNOPSIS...
A high impact storm brings multiple hazards, including high
winds, coastal flooding, and heavy rainfall today Friday,
followed by plummeting temperatures this evening. A chilly
holiday weekend ahead, while majority of the region remains dry,
areas along the immediate south coast, Cape Cod, and Islands
likely to see ocean-effect snow showers Saturday, and possibly
Sunday. Dry weather is expected next week with a gradual warming
trend. Temperatures could reach the 50s by the end of the week.

&&

.NEAR TERM /THROUGH TODAY/...
No much change to the synoptic pattern with the latest guidance
suite. Overall forecast remained on track, but will be making a
few tweaks.

-- Winter Weather --

Will probably be able to cancel the Winter Weather Advisory by
4 AM. mesonet observations showed temperatures climbing through
the 30s early this morning, bringing an end to the risk for
snowfall. Expecting any snow which did accumulate last evening
into this morning to largely wash away in the continuing
rainfall today.

-- Strong to Potentially Damaging Winds (Main Storm Impact) --

The main impact today remains the wind threat. Have already seen
sustained winds mainly 20-30 mph, with gusts as high as 40 mph.
The core of a 65-75 kt 925 mb jet is yet to arrive across the
eastern half of southern New England, which should happen after
sunrise this morning. Wind headlines continue as posted.
Potential remains with wind-related damage and possible power
outages.

A strong arctic front is expected to move across our region this
afternoon into this evening. Winds will shift abruptly to SW,
and intense cold air advection will steepen lapse rates
considerably, and lead to more frequent, albeit somewhat lower
gust speeds to around 45-55 mph into this evening.

The strongest wind gusts are still anticipated across RI and
eastern/southeast MA where local gusts could be as much as 65
mph; farther inland more removed from the stronger jet, peak
gusts up to 50 mph.

-- Heavy Rain, Possible T-Storms and Flooding Potential --

Storm total rainfall around 1 to 2 inches, with 2-3 inches
possible in the upslope-enhanced areas in the eastern slopes of
the Berkshires and Litchfield Hills. Possibility exists for
urban and poor drainage hydrologic problems today. While
generally modest rises are anticipated on most rivers, the
combination of rainfall and added water due to snowmelt along
creeks, rivers and tributaries along the Connecticut and
Merrimack basins. See latest river forecasts from the NERFC for
more information.

Not overly concerned about the risk for thunderstorms today,
except perhaps with the arctic front itself. There will not be
much instability to tap into, but the organizing dynamics are
powerful. The arctic front may be the last piece of the puzzle.
This would be mainly across RI and southeast MA this afternoon.

-- Rapid Temperature Drop This Afternoon --

This remains a tricky aspect of the forecast. The western half
of southern New England is most at risk for having freezing
temperatures by the evening commute. This could result in some
icy spots on untreated surfaces. The main question remains how
much surface drying can occur between the time the rainfall
ends, and the freezing temperatures arrive. At present, thinking
this is only a window of a couple of hours at most.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Temperatures continue to plummet tonight into Saturday, with
most areas unlikely to get out of the 20s at all Saturday. Sub-
zero winds chills expected tonight, with single digits above
zero to teens Saturday. Gave some through to a Wind Chill
Advisory for portions of Franklin County, but it is such a small
area, just did not think it would be representative of the
larger forecast zone.

Also looking at a rare WSW wind-driven ocean effect snow shower
scenario across the southern coastal waters tonight into
Saturday, which may also graze portions of Cape Cod and the
islands. Given the much colder air and the relatively mild
ocean waters. Have snow amounts up to a couple inches on the
islands, with a coating across Cape Cod.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights:

 * Dry and cold on Christmas then a warming trend next week

For those who aren't fans of the Arctic blast this weekend, a
pattern change looks to take place next week that should bring
temperatures back into the 50s as we approach New Year's
weekend.

Deep closed low over Quebec slowly lifts out of region and is
replaced by upper ridging along much of eastern seaboard as deep
trough digs into western third of country. Both GFS/ECMWF and
their ensembles show rising heights through next week which
supports a gradual warming trend. This also favors an overall
dry pattern with little if any precipitation expected through
next Friday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today: High confidence in trends, moderate confidence on
timing.

**Significant aviation impacts probable this period.**

Through this morning: IFR, possible LIFR, ceilings with
steady rain, some heavy at times (low prob T/TS eastern/southeast
airports 12-16z). Strong SE winds, gusts 40-50 kt strongest
eastern/southeast MA and the Cape. Areas of LLWS still possible.

After 16Z: a powerful cold front then moves through our region
with a rapid decrease in rain coverage, ceilings improving to
MVFR-VFR levels, and a gusty wind shift from SE to SW/WSW with
gusts 35-45 kt. Lower probability for the western airports
(mainly BDL-BAF) that any wet pavement could freeze and become
icy as temperatures fall into the upper 20s between 21-00z Sat.

Tonight and Saturday: High confidence.

MVFR to VFR with gusty W to SW winds gusts up to 45 kt.
Generally dry, but ocean-effect SHSN possible at ACK and perhaps
HYA/FMH. Rapid temperature fall likely, which may cause icy
spots on runways. Sub-freezing temperatures continue Saturday.

KBOS Terminal...Moderate confidence.

KBDL Terminal...Moderate confidence.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Windy with gusts up to 35 kt.

Christmas Day: VFR. Windy with local gusts up to 30 kt.

Sunday Night through Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High Confidence.

Powerful low pressure moves farther away from the waters, with a
strong arctic front passing through this afternoon into this
evening. Solid gale-force sustained winds, with frequent gusts
as high as 50 kt. Storm Warnings continue for all waters.

Wind shift from S or SE to the SW behind this front,
along with a rapid drop in temperature. Possibility for some
freezing spray across the nearshore waters after midnight
through Saturday.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 13 ft. Chance of snow.

Christmas Day: Strong winds with gusts up to 30 kt. Rough seas
up to 12 ft. Slight chance of snow.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Seas up to 5 ft.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

&&

.TIDES/COASTAL FLOODING...
Overall there were no significant changes noted regarding the
concerns for coastal flooding and beach erosion. Prior forecast
thinking remains valid for this update and is below:

* Coastal Flood Warning for both the east and south coasts this
  morning

We continue to expect widespread minor coastal flooding with
pockets of moderate coastal flooding, along with beach erosion.
It is rather unusual to have coastal flooding on an east to
southeast wind, and for it to impact both coasts, but this is a
highly anomalous system.

The magnitude of coastal flooding will be determined by how
quickly the winds/seas ramp up. Guidance still looking like an
earlier onset is most likely. This means a greater risk of
moderate flooding along the south coast for places like
Narragansett Bay.

The high tides occur around 7-9 AM Friday along the south
coasts, and in the 10 AM to noon timeframe across the eastern MA
Coast. Given an ESE wind direction and support from the various
guidance, we are expecting a 1.5 to 3.5 foot storm surge.
Typically vulnerable shoreline roads may become flooded and
impassable within a few hours of high tide. In addition, there
may be significant beach erosion on the south coast, including
ocean-exposed beaches of Rhode Island and Westport. Significant
beach erosion may also occur on the south side of Marthas
Vineyard and Nantucket.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EST this evening for CTZ002>004.
MA...Wind Advisory until 7 PM EST this evening for MAZ002>004-
     008>012-026.
     Winter Weather Advisory until 7 AM EST this morning for MAZ002-
     008-009.
     High Wind Warning until 7 AM EST Saturday for MAZ005>007-
     013>024.
     Coastal Flood Warning from 5 AM early this morning to 2 PM EST
     this afternoon for MAZ007-015-016-019>024.
RI...High Wind Warning until 7 AM EST Saturday for RIZ001>008.
     Coastal Flood Warning from 5 AM early this morning to 2 PM EST
     this afternoon for RIZ002-004>008.
MARINE...Storm Warning until 7 PM EST this evening for ANZ230>237-
     254>256.
     Storm Warning until 1 AM EST Saturday for ANZ250-251.

&&

SYNOPSIS...Belk/JWD
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...JWD
AVIATION...Belk/JWD
MARINE...Belk/JWD
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Dec 23, 4:08 AM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EST Fri Dec 23 2022

CTZ002>004-MAZ002>004-008>012-026-240915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
408 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005-006-013-014-017-018-RIZ001-003-240915-
Central Middlesex MA-Western Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Western Kent RI-
408 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019>024-RIZ002-004>008-240915-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-254>256-240915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EST Fri Dec 23 2022

...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-240915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
408 AM EST Fri Dec 23 2022

...STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Hartford

When
December 23, 5:50 AM EST to 12:17 PM EST
Where
Hartford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

In Avon at 550 AM EST, two 40-foot tall red pine trees were blow down on Irontree Court. In Wethersfield at 6 AM EST, a tree was down on Broad Street. In East Hartford at 913 AM, the public reported tree branches down on Silver Lane at Oak Street near the Manchester line. In Rockville at 1217 PM, the public reported tree limbs down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062945.